Background: Intravenous haloperidol can increase the risk for corrected QT (QTc) interval prolongation, torsades de pointes (TdP) and sudden death.
Objective: The purpose of this study was to examine the effects of implementation of a computerized physician order entry (CPOE) set on adherence to monitoring parameters, maximum and cumulative doses, and identification or mitigation of risk factors for QTc prolongation in patients prescribed intravenous haloperidol.
Methods: A retrospective cohort study of medically ill hospitalized inpatients prescribed intravenous haloperidol was conducted. Data were collected for two distinct 1-year time periods: the pre-CPOE set period (30 June 2007 through 30 June 2008) and the post-CPOE set period (1 January 2009 through 1 January 2010). The CPOE set was implemented on 1 October 2008.
Results: A total of 151 subjects were included; 84 subjects were in the pre-CPOE set group and 67 subjects were in the post-CPOE set group. Following CPOE set implementation, subjects in the post-CPOE group, compared with the pre-CPOE group, were more likely to receive a 24-hour cumulative dose of intravenous haloperidol <2mg (Fisher’s exact test; p< 0.048), have a baseline ECG (Fisher’s exact test; p = 0.045), have a follow-up ECG within 24 hours of intravenous haloperidol administration (Fisher’s exact test; p = 0.009) and have a magnesium value assessed at the time of intravenous haloperidol administration (Fisher’s exact test; p = 0.004).
Conclusion: This study reports on the successful implementation of a CPOE set designed to improve the safety of intravenous haloperidol administration in medically ill patients.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Kelly HG, Fay JE, Laverty SG. Thioridazine hydrochloride (Mellaril): it’s effects on the electrocardiogram and a report of two fatalities with electrocardiographic abnormalities. Can Med Assoc J 1963; 89: 546–54
Vieweg WV. Mechanisms and risks of electrocardiographic QT interval prolongation when using antipsychotic drugs. J Clin Psychiatry 2002; 63 Suppl. 9: 18–24
Kongsamut S, Kang J, Chen XL, et al. A comparison of the receptor binding and HERG channel affinities for a series of antipsychotic drugs. Eur J Pharmacol 2002; 450: 37–41
Titier K, Girodet PO, Verdoux H, et al. Atypical antipsychotics: from potassium channels to torsade pointes and sudden death. Drug Saf 2005; 28: 35–51
Harrigan EP, Miceli JJ, Anziano R, et al. A randomized evaluation of the effects of six antipsychotic agents on QTc, in the absence and presence of metabolic inhibition. J Clin Psychopharmacol 2004; 24: 62–9
Reilly JG, Ayes SA, Ferrier IN, et al. QTc interval abnormalities and psychotropic drug therapy in psychiatric patients. Lancet 2000; 335: 1048–52
Ozeki Y, Fujii K, Kurimoto N, et al. QTc prolongation and antipsychotic medications in a sample of 1017 patients with schizophrenia. Prog Neuropsychopharmacol Biol Psychi atry 2010; 34: 401–5
Van Noord C, Straus S, Sturkenboom M, et al. Psychotropic drugs associated with corrected QT interval prolongation. J Clin Psychopharmacol 2009; 29: 9–15
US FDA. Haloperidol (marked as Haldol, Haldol Decanoate, and Haldol Lactate) information. FDA alert [9/2007]. This alert highlights revisions to labeling for haloperidol [online]. Available from URL: http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm216907.htm [Accessed 2011 Sep 12]
Haloperidol [package insert]. Princeton (NJ): Sandoz, Inc., 2008 Sep
Wilt JL, Minnema AM, Johnson RF, et al. Torsade de pointes associated with the use of intravenous haloperidol. Ann Intern Med 1993; 119: 391–4
Perrault LP, Denault AY, Carrier M, et al. Torsades de pointes secondary to intravenous haloperidol after coronary bypass grafting. Can J Anesth 2000; 47: 251–4
Hunt N, Stern TA. The association between intravenous haloperidol and torsades de pointes. Psychosomatics 1995; 36: 541–9
O’Brien JM, Rockwood RP, Suh KI. Haloperidol-induced torsade de pointes. Ann Pharmacother 1999; 33: 1046–50
Kriwisky M, Perry GY, Tarchitsky D, et al. Haloperidol-induced torsades de pointes. Chest 1990; 98: 482–4
Metzger E, Friedman R. Prolongation of the corrected QT and torsade de pointes cardia arrhythmia associated with intravenous haloperidol in the medically ill. J Clin Psychopharmacol 1993; 13: 128–32
Sharma ND, Rosman HS, Padhi D, et al. Torsades de pointes associated with intravenous haloperidol in critically ill patients. Am J Cardiol 1998; 81: 238–40
Hatta K, Takahashi T, Nakamura H, et al. The association between intravenous haloperidol and prolonged QT interval. J Clin Psychopharm 2001; 21: 257–61
Tisdale JE, Padhi ID, Sharma ND, et al. The effect of intravenous haloperidol on QT interval dispersion in critically ill patients: comparison with QT interval prolongation for assessment of risk of torsades de pointes. J Clin Pharmacol 2001; 41: 1310–8
Meyer-Massetti C, Cheng CM, Sharpe BA, et al. The FDA extended warning for intravenous haloperidol and torsades de pointes: how should institutions respond?. J Hosp Med 2010; 5: E8–16
American Psychiatric Association. Practice guideline for the treatment of patients with delirium. Updated 2004. Am J Psych 1999; 156(5 Suppl.): 1–20
Jacobi J, Fraser GL, Coursin DB, et al. Clinical practice guidelines for the sustained use of sedatives and analgesics in the critically ill, American College of Critical Care Medicine ACCM, Society of Critical Care Medicine SCCM, American Society of Health-System Pharmacists ASHP. Crit Care Med 2002; 30: 119–41
Bazett JC. An analysis of the time-relations of electrocardiograms. Heart 1920; 7: 353–70
Al-Khatib SM, Allan LaPointe NM, Kramer JM, et al. What clinicians should know about the QT interval. JAMA 2003; 289: 2120–7
Arizona Cert, Center for Education and Research on Therapeutics [online]. Available from URL: http://www.azcert.org/ [Accessed 1 Aug 2011]
Inouye SK. Delirium in older persons. N Engl J Med 2006; 354: 1157–65
Ely EW, Stephens RK, Jackson JC, et al. Current opinions regarding the importance, diagnosis, and management of delirium in the intensive care unit: a survey of 912 health care professionals. Crit Care Med 2004; 32: 106–12
Dixon BE, Zafar A. Inpatient computerized provider order entry: findings from the AHRQ health IT portfolio (prepared by the AHRQ National Resource Center for Health IT). AHRQ publication no. 09-0031-EF. Rockville (MD): Agency for Healthcare Research and Quality, 2009 Jan
Zun LS, Hernandez R, Thompson R, et al. Comparison of EPs’ and psychiatrists’ laboratory assessment of psychiatric patients. Am J Emerg Med 2004; 22(3): 175–80
No financial support was received to conduct the study or prepare this manuscript. The authors of this paper have no sources of financial support relevant to this publication.
All authors report no conflicts of interest, including consulting fees, paid expert testimony, employment, grants, honoraria, patents, royalties, stocks, or any other relationships or ethical considerations that may involve the subject matter of the manuscript and compromise its integrity. The information contained in this article has not been presented as an abstract or a poster, and the article (in part or in whole) has not been previously presented or published.
About this article
Cite this article
Muzyk, A.J., Rivelli, S.K., Jiang, W. et al. A Computerized Physician Order Entry Set Designed to Improve Safety of Intravenous Haloperidol Utilization. Drug Saf 35, 725–731 (2012). https://doi.org/10.1007/BF03261969
- Computerize Physician Order Entry
- Drug Utilization Review
- Computerize Provider Order Entry
- Computerize Physician Order Entry System